Jump to content

Please make sure you don't have an underlying disease!


[ge...]

Recommended Posts

Dear Friends,

 

As some of you already know, I was originally put on benzos (twice) for insomnia and anxiety caused by Graves' disease.  I had a long reprieve from the Graves' disease, and it returned after I was physically attacked by a disgruntled man. I should have had my thyroid "nuked" with radioactive iodine this time around, but I was in Canada, and all they could do at the time was put me on a beta blocker and give me Ambien -- yuck! Came home to find out I had a paradoxical reaction to Ambien and here I am back on Valium.

 

The good news is that my thyroid started responding to treatment. But, the BAD NEWS is that I continued to feel sicker and sicker and I could not believe this was simply benzo withdrawal, so I had a series of blood tests, and it turned out I have babesiosis, a very rare, tick-borne protozoal illness. It is because of this illness that I to slow down my taper, and it is this illness which is causing my severe fatigue, joint pain, anemia, depression and excruciating headaches. A lot of these symptoms may also be caused by benzo withdrawal, but, in my case, it's probably a double whammy! I have not tapered in three weeks, and tomorrow I see a babesiosis specialist. The treatment for this is wicked and might include intravenous fluoroquinolone antibiotics, which, from what I understand, can exacerbate benzo withdrawal symptoms. But, right now, the most important thing is that I GET treated, since it's not a sure thing that I will survive this. I am trying to adopt a positive attitude, but it's very difficult when you find out that you have a rare disease.

 

So, what I'm trying to say is that, if you feel that you might have something other than withdrawal, please check with your doctor because it could turn out that you've been crying "withdrawal" or "wolf" and it turns out to be something IN ADDITION TO withdrawal. I still remember Al Lopez from the other board, who kept complained about staring eyes and an incessant hand tremor. I urged him to see a neurologist because I suspect Parkinson's disease and told him that I didn't think that his symptoms were typical of withdrawal. He saw a neurologist who confirmed this diagnosis. Unfortunately, he died a year later. But, he was a very religious man, and he told me before he died that at least he succeeded in getting off the benzos. Kind of sad, wouldn't you say? But, at least he died a happy man!

 

Love,

Genie

Link to comment
Share on other sites

Genie,

So sorry to hear of your disease.  I am praying hard for you.  My hubby had to have IV fusions of antibiotics for over a year once for a bad staph that he picked up in the hospital.  Then he was on antibiotics for a year after.  Didn't think he would survive - but he did.  I am praying you get thru this and get better very fast.  I've missed you. :)

Link to comment
Share on other sites

Sorry that you have to go through this too,Genie after everything else you've gone through.I will also pray for you.  :) You bring up a good point,and I'm glad you did.It is easy to assume that the things we go through are all withdrawal related.Most of the time they turn out to be nothing,but it's always better to be safe than sorry and get it checked out.At least you have found the culprit that was making you feel so bad.Now you can get treated,and get better.
Link to comment
Share on other sites

genie - thank you for the post - you are so right - there can always be something else going on.

 

it is important that people understand the side effects of the drug - it is important that people learn the withdrawal symptoms - but there is ALWAYS a possibility that something else is going on - especially if there are no windows. ;)

 

genie the bad news is - something is wrong - the good news is - now you can deal with it.

Link to comment
Share on other sites

Dear Summer, Linda, Jenn and Silver,

 

After going through Hell for the past week, having consulted two specialists, I learned that, although I probably have babesiosis, it is a mild case so far, and I do not have to take Mepron, which, not only is a fluoroquinolone antibiotic, but it is a drug they give to AIDS patients and can cause SEVERE side effects. Two doctors concurred that, since I don't have a fever, and since my second test came back negative, I need to hold tight for a while and be tested in a month. This is good news, since I was scared to death of the drug. If I should get worse, I suspect I might need to get the drug in the hospital because, between my thyroid and benzo situations, I would not have the intestinal fortitude to undergo a very risky treatment at home. I am glad I saw a second specialist and also talked with Dr. Whitmont, my regular doctor, because the first specialist recommended that I begin the drug immediately. My regular doctor, as well as the second specialist, recognized the possible interactions between the deadly Mepron and my other two meds, and they said that I should hold off for now. The bad news is that on Sunday, partly because of abject fear, and partly because I was staying at my MIL's, who had a heart episode, I updosed by 4 mg of Valium. The good news is that I dropped 2 of those milligrams last night and am no worse for the wear. I want to get on with this turtle taper no matter what!

 

Summer, I am glad your hubby survived I.V. therapy. It can be very scary. Silver, I think it IS important not to assume EVERYTHING is benzo related, and I want to thank you, Linda and Jenn, for your good wishes. I am relieved for now that I don't have to take more "poison."

 

Love,

Genie

Link to comment
Share on other sites

Hoping for the best for you Genie...were you around ticks?  I'm glad that you don't have to take the extra medication.  I hope you can just relax and let your body do some healing.  Take care and love and best wishes to you.  Janus
Link to comment
Share on other sites

Hi Genie,

 

Sorry, I did not see this thread before. I hope that you have all this resolved soon. It sounds pretty scary, but it does at least provide some answers for you.

 

Do I understand correctly - it is still not for sure that you have this disease?

Link to comment
Share on other sites

colin from what i understand - after reading - is that she has it - but it is not as serious as it could of been.  it seemed to me from reading that she tested positive for lyme's disease.

 

genie i hear you on that one - i was very concerned that you were having such a difficult time - but it appeared that so much was going on and that you had adequate medical help.

 

but anytime someone is really struggling with no windows - i seriously worry if something else is going on.

 

i wish you the best in your treatment and hope you feel better soon.

 

:-*

Link to comment
Share on other sites

×
×
  • Create New...